THE ASAHI SHIMBUN
November 18, 2022 at 19:02 JST
NAGOYA—A woman who died after receiving a COVID-19 vaccine shot in Aichi Prefecture likely developed a severe allergic reaction but was not given adrenaline, the Aichi Medical Association said on Nov. 17.
“Adrenaline should have been administered via intramuscular injection (in a case like this),” the association said at a news conference in Nagoya. “There was an organizational problem (at the mass vaccination center).”
Ayano Iioka, 42, who lived in Aisai in the prefecture, was given a Pfizer vaccine shot targeting the Omicron variant at 2:18 p.m. on Nov. 5, according to the association and the Aisai city government.
She started coughing seven minutes later, and a nurse put her in a wheelchair and moved her to an aid room.
A doctor saw her four minutes later, but she wasn’t showing any symptoms of a severe allergic reaction, called anaphylaxis, such as hives, diarrhea or vomiting.
But a minute later, she threw up a large amount of bubbly, bloody phlegm. Four minutes after that, her heart stopped beating.
The doctor tried to save her by administering oxygen and a heart massage, but adrenaline was not injected into her muscles.
The association’s committee on medical safety measures, comprising doctors and academics, conducted the investigation into her death.
At the news conference, association members said they could not pinpoint the cause of Iioka’s death.
However, a member also noted, “There is a possibility she suffered from the severest type of anaphylaxis, and she likely would have died even if she had been administered adrenaline when the doctor came to see her.”
But the association member said that if someone at the center had immediately suspected that Iioka was suffering from anaphylaxis, a quick intramuscular injection of adrenaline might have saved her.
Two doctors were at the mass vaccination center at the time, according to the Aisai city government.
Association representatives said improved arrangements should be made at mass vaccination centers to quickly respond to cases like this. They suggested the centers decide in advance the roles doctors and staff members would play if a vaccine recipient shows symptoms of anaphylaxis.
Mitsuaki Maseki, chair of the association, stressed the importance of taking proper responses when patients show side effects from the COVID-19 vaccine. Such action could prevent them from developing serious symptoms.
He also said he still hopes many people will take the vaccine shots.
Eiji Iioka, husband of Ayano, told a news conference on Nov. 17 in Aisai that he was frustrated by the lack of action at the center.
“I wouldn’t be this angry if (they had given her adrenaline), but no one did,” he said.
The health ministry on Nov. 10 issued a notice to local authorities across Japan, urging them to respond appropriately if a COVID-19 vaccine recipient develops anaphylaxis.
But some members of the ministry’s expert panel on Nov. 11 said it may be impossible to set up a foolproof system.
“Even if arrangements are made (at vaccination centers), there is a possibility that (staff) cannot respond,” one panel member said. “Doctors and nurses are disturbed by anaphylaxis cases.”
The panel members will again discuss Iioka’s death at the next meeting.
Between Feb. 17, 2021, and Oct. 9, 2022, 619 reported anaphylaxis cases were suspected to be related to the Pfizer COVID-19 vaccine, according to the ministry.
This means anaphylaxis could occur in 2.6 out of 1 million shots of that vaccine.
(This article was written by Mizuki Sato, Yusuke Saito, and Ayami Koh.)
Visit this page for the latest news on Japan’s battle with the novel coronavirus pandemic.
Cooking experts, chefs and others involved in the field of food introduce their special recipes intertwined with their paths in life.
Here is a collection of first-hand accounts by “hibakusha” atomic bomb survivors.
The Asahi Shimbun aims “to achieve gender equality and empower all women and girls” through its Gender Equality Declaration.
Let’s explore the Japanese capital from the viewpoint of wheelchair users and people with disabilities with Barry Joshua Grisdale.